Kansas, 2020

Hail in Kansas, June 3, 2020

June 3, 2020 · NWS ICT · 1 event in 1 county or zone

A line of strong to severe storms moved across portions of central Kansas, during the evening hours of June 4th, 2020. The tail end storm along this line produced ping pong ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of strong to severe storms moved across portions of central Kansas, during the evening hours of June 4th, 2020. The tail end storm along this line produced ping pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 10:46 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 3, 10:46 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1146 PM CDT Wed Jun 3 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Wed Jun 3 2020

A rather complicated forecast for this evening and overnight, As two
or three different areas of convection may affect the forecast area.

Initially, isolated convection over ern KS may continue to propagate
to the S-SE into southeast KS for the evening hours.  Hard to tell
how far south this convection will make it as it moves into a better
capped environment, which may diminish the convection.

The better chance for convection (albeit slim) will form well to the
NW of the forecast area in NW KS, as a shortwave currently over the
Rockies moves out into the high plains this evening. Some
uncertainty on how this convection will propagate as it moves E-SE
toward central KS. Not sure how far east this convection will
actually make it, as the convection runs into warmer mid level temps
as it moves east. But this convection may combine with another
complex of convection expected to develop over central Neb, as it
dives southeast, possibly clipping portions of central KS overnight,
as it skirts along the northeast portion of the forecast area
possibly dropping into SE KS by Thu morning.  Low level moisture
transport isnt that strong, so confidence in how this will play out
is small.  But if a complex of storms can propagate SE, there is a
chance of isolated damaging wind gusts, given the unstable airmass
that will be available as it moves southeast.

The third convective area of concern may actually "backdoor" into
portions of SE KS from NE MO or all places.  Latest High Rez CAMS
suggest that some convection over NE MO may develop into a storm
complex and propagate "southwest" towards SW MO and possibly clip SE
KS by Thu morning. Propagation vectors seem to keep this cluster of
storms to the east of the forecast area, so chances of it actually
making into SE KS look slim.  Already plan on keeping some pops in
SE KS for the above mentioned NE KS scenario.

Lots of uncertainty on how Thu will play out, as overnight
convection and track of this convection may play a big part on
whether there will be any convective chances on Thursday.  Expect to
some lingering convection over at least SE KS for the morning hours.
So will keep a pop in for this chance.  Latest thinking is
convective chances for Thu looks slim, as an elevated mixed layer
(EML) will keep convective chances capped, with lack of any well
defined surface feature or boundary for convergence to help overcome
this cap.  Plan on keeping a small pop for areas along I-70 for now,
along remnants of the frontal boundary that may still over north
central KS.  But also think this chance is small as well.  The main
story on Thu will be continued warm temperatures, with max temps
similar to todays.

For Fri into the weekend, upper ridge over the southwest US will
again build back into the plains. This will lead to sunny and very
warm conditions for Fri into the weekend.  Will have to keep an eye
on Friday, as the combination of the warm temperatures, climbing
into the middle to upper 90s and surface dewpoints in the upper 60s
to lower 70s may lead to heat index values of 100 to 104, which may
lead to possible heat advisory criteria being met for areas east of
the KS Turnpike and south central KS, if surface dewpoints stay a
little bit higher. With the lighter winds expected Friday, it will
certainly feel warm and muggy.

For Sat/Sun, better mixing and downslope flow will move into areas
west of I-135, which will lead to continued very warm conditions,
but a little less humid.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CDT Wed Jun 3 2020

Heading into early next week, there remains quite a bit of
uncertainty regarding precipitation chances throughout the Tue
through Wed time frame. Current model runs show Tropical Storm
Cristobal located near the Yucatan Peninsula of Mexico. According to
the latest track from the National Hurricane Center, this system is
expected to linger for several days in the southern Gulf of Mexico
before finally tracking northward this weekend and approaching the
Louisiana coast by Sunday evening. This current track follows a
consensus blend of the GFS and ECMWF, but the track becomes much
more uncertain beyond 72 hours.  With that said, there is some
indication (in the GFS at least) that this system would continue a
northward track after landfall and interact with an upper shortwave
swinging across the Plains Tuesday or Wednesday of next week. Should
this happen, it could mean that at least some showers and
thunderstorms with heavy rain would be possible, particularly over
southeast Kansas. However, the current GFS keeps the tropical
system's remnants east of the forecast area. Even in this scenario,
however, the trough moving across the central U.S. would still
support some showers/storms on Tuesday or Wednesday (albeit much
fewer in this scenario). Therefore, this will be something to
monitor over the next several days.

Either way, confidence remains high that above normal temperatures
will continue into at least the first half of next week. Although
perhaps not as warm as the rest of this week and this weekend, highs
in the upper 80s to mid 90s still remain possible.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jun 3 2020

Main aviation concern will be overnight storms.

Storms that initially developed over west/central Nebraska have
continue tracking southeast overnight and currently extend from
southeast Nebraska into north central KS. With plenty of moisture
and instability across eastern KS, this activity is expected to
continue pushing southeast and should remain strong/severe. A
couple cells on the far southwest flank of this complex may impact
KSLN in the next couple of hours, but the more intense and
widespread activity should stay north and east of the area for the
next few hours. In the 09z-11z time frame MCS should be
approaching southeast KS, including KCNU. So ran with a tempo for
this site after 09z. Strong wind gusts will be the main threat
with these storms early Thu morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  94  71  98 /  20  10  10   0
Hutchinson      68  94  69  98 /  20  10  10   0
Newton          68  93  70  96 /  30  10  10  10
ElDorado        69  92  70  95 /  30  10  10  10
Winfield-KWLD   70  94  71  97 /  20  10  10   0
Russell         66  96  67  99 /  40  20  20  10
Great Bend      66  96  67  99 /  20  10  10   0
Salina          68  94  69  98 /  40  20  20  10
McPherson       68  94  69  97 /  30  10  10  10
Coffeyville     69  90  70  93 /  40  30  10   0
Chanute         69  89  70  93 /  40  40  10  10
Iola            69  89  70  93 /  60  40  10  10
Parsons-KPPF    69  89  70  93 /  40  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jun 3, 2:41 PM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CDT Wed Jun 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CDT Wed Jun 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible late this evening and
overnight tonight, especially in central and southeast Kansas. The
main threats will be dime size hail and damaging wind gusts of 60
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may be possible again Thursday evening across central
Kansas. If thunderstorms do form they could be strong to severe,
with quarter size hail and 60 mph winds as the main threats.

Heat indices values will approach 100 in portions of south central
and southeast Kansas both Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

TAV/Ketcham

In the hours before

Special weather statement, Jun 3, 11:22 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1222 AM CDT Thu Jun 4 2020

KSZ048>051-040545-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
1222 AM CDT Thu Jun 4 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northeastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Saline County in central Kansas...

* Until 1245 AM CDT.

* At 1220 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  north of Salina to 8 miles east of Geneseo...and moving east at 35
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum,
  Brookville, Smolan, Windom, New Cambria, Falun, Salina Airport,
  Bridgeport, Kanopolis Lake, Kipp and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3862 9737 3823 9791 3850 9810 3895 9773
      3896 9738
TIME...MOT...LOC 0521Z 259DEG 31KT 3891 9762 3855 9800

LAWSON

The radar

The Wichita radar (KICT), 115 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
June 3, 11:43 PM CST
Where
Saline County, Assaria
Measured
1.5 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
38.680, -97.600

A farmer said the hail was at least ping pong ball size. It was large enough and lasted long enough to damage about 5 percent of his crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885715.